September 27, 2013 – Labels of the widely-prescribed antibiotic drug Tygacil (tigecycline) will be updated to include a boxed warning describing an increased risk of death when the drug is used for approved and non-approved purposes, the FDA announced today. This action was taken in response to an analysis conducted following a Tygacil Drug Safety Communication that was issued in September 2010. The FDA is advising healthcare professionals to reserve prescribing Tygacil for situations where no alternative treatment is available.
Tygacil Black Box Warning
The new Tygacil black box warning was prompted by an analysis which identified an increased risk of death among patients treated with the drug compared to those taking other antibacterial medications: 2.5% (66/2640) vs. 1.8% (48/2628), respectively. Specifically, the adjusted risk difference for death was 0.6% with corresponding 95% confidence interval (0.0%, 1.2%). In most cases, the deaths were caused by infections, complications resulting from infections, or other underlying medical problems.
What is Tygacil?
Tygacil was approved by the FDA in 2005 for the treatment of complicated skin and intra-abdominal infections. In 2009, the administration expanded Tygacil’s approval to include the treatment of community-acquired pneumonia. The drug is chemically similar to tetracycline antibiotics, which work against large numbers of bacteria. Specifically, Tygacil bonds to bacterial ribosomes, which are organelles inside the bacteria that manufacture cell proteins. This prevents the ribosomes from producing key proteins that are required for growth and multiplication of the bacteria. Tygacil does not kill bacteria – it simply manages it and prevents it from multiplying.
Tygacil Side Effects
The serious side effect most often reported in Tygacil users is unexpected death. Other, more moderate side effects linked to Tygacil include:
- diarrhea that is watery or bloody
- severe headache
- pain behind your eyes
- ringing or throbbing in your ears
- problems with vision
- severe pain in your upper stomach spreading to your back
- fast heart rate
- feeling like you might pass out
- easy bruising or bleeding
- unusual weakness
- sleep problems (insomnia)
- increased sweating
- vaginal yeast infection
2010 FDA Warning on Tygacil
In 2010, the FDA issued a warning stating that the intravenous use of Tygacil had been linked to an increased risk of mortality compared to other antibiotic drugs. The FDA cautioned that alternatives to Tygacil should be prescribed to patients with serious infections. The administration also required drugmaker Pfizer to update Tygacil’s label to include verbiage about the increased risk of mortality associated with the medicine.